Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 182, NWS Lubbock, TX

August 14, 2013Hale County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 14, 2013, 9:41 PM CDT for Hale County, Swisher County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2013, 9:41 PM CDT (02:41 UTC)
Expired
Aug 14, 2013, 10:15 PM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Hale County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:20 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 14, 6:20 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT WED AUG 14 2013

.AVIATION...
COMPUTER MODELS INDICATE ANOTHER ROUND OF STORMS MOVING OFF THE
HIGHER MOUNTAINOUS TERRAIN AND AFFECTING THE TERMINALS TONIGHT.
HAVE INSERTED A TEMPO FOR THIS PROBABILITY. HOWEVER...WILL AMEND
AS NECESSARY IF RADAR TRENDS LEAN TOWARDS A WEAKENING TREND AS
SOME COMPUTER MODELS DEPICT. EASTERLY OR VARIABLE WINDS THIS
EVENING WILL VEER TO A MORE SRLY COMPONENT OVERNIGHT AS CLOUDS
SCATTER OUT. FURTHERMORE...COULD SEE MVFR CLOUD DECKS DEVELOP
OVERNIGHT AFTER THE ANTICIPATED PRECIPITATION HAS ENDED. HAVE
INSERTED A FEW AND SCT MVFR CLOUD DECK MENTION AT KCDS AND KLBB
RESPECTIVELY.

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT WED AUG 14 2013/

SHORT TERM...
ISOLATED TSRA ACROSS THE WRN PANHANDLE FROM EARLIER THIS AFTN HAVE
MOSTLY DISSIPATED WITH ONLY A SMALL POSSIBILITY OF SEEING SOME
REDEVELOPMENT LATE THIS AFTN. BEST CHANCES FOR RAIN IN FIRST PERIOD
WILL COME WITH CHANCE OF AN MCS DEVELOPING ACROSS NERN NM THEN
ROLLING SEWD DOWN LOW LEVEL THETA-E RIDGE AXIS LOCATED FROM THE SWRN
PANHANDLE THROUGH THE SOUTH PLAINS. LOW LEVEL FLOW IS WEAKER THAN
YESTERDAY BUT REMAINS QUITE MOIST WHILE UPPER FLOW APPEARS TO BE IN
THE 25-35 KT RANGE AT 500 MB. COMBINATION SEEMS FAVORABLE AGAIN FOR
THE STORMS THAT HAVE ALREADY DEVELOPED ON THE HIGH TERRAIN TO
CONGEAL AND ROLL SEWD. ADDITIONAL NEGATIVE IN ADDITION TO THE WEAKER
LOW LEVEL FLOW IS INSTABILITY APPEARS MORE LIMITED THAN YESTERDAY
WITH TEMPERATURES RUNNING ABOUT 10 DEGREES COOLER. STILL...THE HRRR
IN PARTICULAR SHOWING THIS POSSIBILITY AND WILL NUDGE POPS UPWARDS
TOWARD THE LIKELY CATEGORY ACROSS THE NWRN ZONES TAPERING TO LOW
POPS EAST.

THURSDAY PRECIP FCST MAY BE LARGELY DEPENDENT ON WHAT TRANSPIRES
TONIGHT. ATTM MODELS FAVORING A DRIER DAY WITH FOCUS FOR CONVECTIVE
INITIATION TO THE WEST-NW-NORTH OF THE FCST AREA. GIVEN MOIST AIR
MASS WILL KEEP POPS ABOVE MOS GUIDANCE RANGING FROM 30 PCT WEST TO
20 PCT ELSEWHERE. TEMPS LIKELY TO BE WARMER UNLESS OVERNIGHT BECOMES
MORE EXPANSIVE IN SIZE AND DURATION THAN CURRENTLY EXPECTED. FCST
TEMPS JUST BELOW MOS NUMBERS PREFERRED ATTM.

LONG TERM...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LOOKS TO BE IN STORE FOR
THE FAR SOUTHERN PANHANDLE...SOUTH PLAINS...AND ROLLING PLAINS
THURSDAY NIGHT INTO FRIDAY MORNING. A SURFACE TROUGH WILL BE LOCATED
IN VICINITY OF THE TEXAS PANHANDLE AND NEW MEXICO STATE
LINE...SERVING AS THE FOCUS FOR INITIAL ACTIVITY. NORTHWEST FLOW
ALOFT SHOULD ALLOW ANY ACTIVITY DEVELOPING ACROSS NEW MEXICO TO MOVE
INTO THE AREA AS A 20-30 KNOT LOW LEVEL JET DEVELOPS IN A FAVORABLY
SHEARED ENVIRONMENT EVIDENCED BY 35-40 KNOTS OF 0-6 KM SHEAR. MORE
NOTABLY...A SHORTWAVE TROUGH LOOKS TO MOVE FROM THE CENTRAL PLAINS
INTO THE SOUTHERN PLAINS AND SERVE AS A LARGER FOCUS FOR A COMPLEX
OF THUNDERSTORMS. TRACK OF THIS FEATURE WILL HEAVILY IMPACT RAINFALL
EXTENT AND INTENSITY ACROSS WEST TEXAS...BUT BELIEVE SCATTERED POPS
ARE MORE THAN WARRANTED. A FEW STORMS MAY BECOME SEVERE GIVEN THE
SHEAR AND STEEP LOW TO MID LEVEL LAPSE RATES IN PLACE. PRECIPITABLE
WATER VALUES WELL OVER AN INCH WILL ALSO PROMOTE HEAVY RAINFALL.

KEPT ISOLATED POPS IN THE FORECAST FRIDAY AND FRIDAY NIGHT AS
UPSLOPE FLOW REESTABLISHES ITSELF IN WAKE OF THE ABOVE MENTIONED
STORM COMPLEX. UPPER FLOW WILL VEER MORE NORTHERLY...SO CHANCES OF
SEEING HIGHER TERRAIN INITIATED CONVECTION OUT OF NEW MEXICO WILL
DECREASE TO AREAS IMMEDIATELY ADJACENT TO THE STATE LINE.
HOWEVER...WITH LINGERING FRONTAL BOUNDARY PRODUCING LOCALIZED
UPSLOPE AND NEARBY SHORTWAVE TROUGH...WILL KEEP SLIGHT CHANCES FOR
EVERYONE. UPSLOPE WINDS WILL CONTINUE INTO SATURDAY...BUT CONTINUED
VEERING OF STEERING FLOW AND APPROACH OF UPPER HIGH WILL PRECLUDE
MENTION OF STORMS FOR NOW. RIDGING WILL SLOWLY DRIFT EAST DOWNSTREAM
OF A TROUGH PUSHING ONTO THE WESTERN CONUS COAST LATE IN THE
WEEKEND...VEERING UPPER WIND FIELDS NORTH/NORTHEASTERLY AND
SUBSEQUENTLY KEEPING CONDITIONS DRY ACROSS THE AREA WITH SOUTHERLY
WINDS AT THE SURFACE. THIS TROUGH LOOKS TO RIDE NORTH OF THE
SOUTHERN PLAINS AT THIS TIME AND NORTH OF THE UPPER HIGH...PUTTING A
DAMPER ON HOPES FOR ANY LARGE SCALE LIFT TO GENERATE
SHOWER/THUNDERSTORM ACTIVITY.

TEMPERATURES WILL REMAIN AT OR BELOW NORMAL THROUGH MUCH OF THE
EXTENDED DUE TO WET SOIL FROM THE RECENT RAINFALL AND LACK OF ANY
SCORCHING DESERT AIRMASSES MAKING IT IN FROM THE SOUTHWEST. HIGHS
WILL RANGE IN THE MID 80S TO MID 90S WITH LOWS IN THE LOW 60S TO LOW
70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  89  62  87  62 /  50  30  30  20  20
TULIA         63  87  63  85  62 /  50  20  40  20  20
PLAINVIEW     64  86  65  88  64 /  50  20  40  20  20
LEVELLAND     66  90  65  92  64 /  50  20  30  20  20
LUBBOCK       66  90  67  91  65 /  50  20  30  20  20
DENVER CITY   68  90  66  94  66 /  30  20  30  20  20
BROWNFIELD    68  91  66  93  65 /  40  20  30  20  20
CHILDRESS     68  90  69  89  66 /  30  20  40  20  20
SPUR          70  89  68  94  66 /  30  20  40  20  20
ASPERMONT     71  90  71  93  68 /  30  20  40  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Aug 14, 11:18 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1118 AM CDT WED AUG 14 2013

TXZ021>044-151630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1118 AM CDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

GENERALLY UNORGANIZED ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON ACROSS THE SOUTH PLAINS AREA WITH A SLIGHT
PREFERENCE TOWARD THE EXTREME SOUTHWESTERN PANHANDLE AND THE
NORTHWESTERN SOUTH PLAINS. SOME LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE SHOWERS AND STORMS.

A CHANCE ALSO EXISTS FOR ANOTHER ORGANIZED THUNDERSTORM COMPLEX TO
MOVE TO THE SOUTHEAST OUT OF NORTHEASTERN NEW MEXICO INTO THE
SOUTHERN PANHANDLE AND THE SOUTH PLAINS AND ROLLING PLAINS. THE
GREATEST THREAT FROM THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AND FRIDAY. A FEW
OF THESE STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 7:35 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT WED AUG 14 2013

TXZ022-023-150100-
CASTRO-SWISHER-
735 PM CDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR SWISHER  AND CASTRO  COUNTIES...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN SWISHER COUNTY...MOVING
SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES... AND
SEEK SHELTER IN A STURDY STRUCTURE IMMEDIATELY IF THUNDER IS HEARD.

LAT...LON 3459 10176 3446 10208 3470 10216 3475 10206
      3475 10192
TIME...MOT...LOC 0034Z 326DEG 7KT 3467 10199

16
Special weather statement, Aug 14, 8:13 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT WED AUG 14 2013

TXZ022-023-150145-
CASTRO-SWISHER-
813 PM CDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR SWISHER  AND CASTRO  COUNTIES...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF TULIA...MOVING SOUTHEAST AT
10 MPH.

NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES... AND
SEEK SHELTER IN A STURDY STRUCTURE IMMEDIATELY IF THUNDER IS HEARD.

LAT...LON 3475 10162 3448 10168 3441 10196 3463 10206
      3475 10191
TIME...MOT...LOC 0113Z 327DEG 10KT 3458 10192

16
Special weather statement, Aug 14, 8:31 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
831 PM CDT WED AUG 14 2013

TXZ022-023-150200-
CASTRO-SWISHER-
831 PM CDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR SWISHER  AND CASTRO  COUNTIES...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF TULIA...MOVING SOUTH AT 10
MPH.  IN ADDITION...ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR
HAPPY...ALSO MOVING SOUTH AT APPROXIMATELY 10 MILES PER HOUR.

NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE IMMEDIATELY IF THUNDER IS HEARD.

LAT...LON 3475 10157 3474 10153 3444 10177 3439 10203
      3464 10203 3475 10194
TIME...MOT...LOC 0129Z 346DEG 6KT 3457 10195

16

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:35 PM CDTSpecial Weather StatementLUBSwisher25 min
Aug 14, 8:13 PM CDTSpecial Weather StatementLUBSwisher32 min
Aug 14, 8:31 PM CDTSpecial Weather StatementLUBSwisher29 min
Aug 14, 8:42 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher33 min
Aug 14, 9:13 PM CDTSevere Thunderstorm WarningLUBSwisher32 min
Aug 14, 9:30 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher15 min
Aug 14, 9:48 PM CDTSpecial Weather StatementLUBBriscoe27 min
Aug 14, 10:11 PM CDTSevere Thunderstorm WarningLUBHale34 min
Aug 14, 10:36 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale24 min
Aug 14, 10:39 PM CDTSevere Thunderstorm WarningLUBHale36 min
Aug 14, 10:54 PM CDTTornado WarningLUBHale, Lubbock21 min
Aug 14, 11:14 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock31 min
Aug 14, 11:24 PM CDTSpecial Weather StatementLUBHale36 min
Aug 14, 11:41 PM CDTSevere Thunderstorm WarningLUBLubbock34 min
Aug 14, 11:42 PM CDTAreal Flood AdvisoryLUBHale, Swisher108 min
Aug 14, 11:44 PM CDTSevere Thunderstorm WarningLUBHale46 min
Aug 15, 12:16 AM CDTSpecial Weather StatementLUBLubbock29 min
Aug 15, 12:35 AM CDTAreal Flood AdvisoryLUBLubbock115 min
Aug 15, 12:43 AM CDTSpecial Weather StatementLUBLynn32 min
Aug 15, 12:47 AM CDTSpecial Weather StatementLUBCrosby, Hockley, Lubbock28 min
Aug 15, 1:02 AM CDTAreal Flood AdvisoryLUBCrosby88 min
Aug 15, 1:12 AM CDTSpecial Weather StatementLUBLynn33 min
Aug 15, 1:19 AM CDTSpecial Weather StatementLUBCrosby, Lubbock26 min
Aug 15, 1:44 AM CDTSpecial Weather StatementLUBLynn31 min
Aug 15, 5:40 PM CDTSpecial Weather StatementLUBParmer35 min
Aug 15, 6:15 PM CDTSpecial Weather StatementLUBParmer30 min
Aug 15, 6:41 PM CDTSevere Thunderstorm WarningLUBParmer34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.